Alert archive / Washington / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at May 18, 2023, 5:18 PM PDT for Chelan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2023, 5:18 PM PDT (00:18 UTC)
- Expired
- May 18, 2023, 8:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Chelan County, WA
The radar
The Seattle radar (KATX), 117 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 0.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
323
WGUS56 KOTX 190018
FFWOTX
WAC007-190315-
/O.NEW.KOTX.FF.W.0004.230519T0018Z-230519T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
518 PM PDT Thu May 18 2023
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
The Irving Peak Burn Scar in...
West Central Chelan County in north central Washington...
* Until 815 PM PDT.
* At 518 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Irving Peak Burn Scar. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Little Wenatchee River Drainage. The debris flow
can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding caused by
thunderstorms in and around the Irving Peak Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Irving Peak Burn Scar.
* Some locations that will experience flash flooding include...
Riverside Campground and Lake Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The affected areas are in and below the Irving Peak burn scar
northwest of Lake Wenatchee, including the steep slopes of along
White River and Little Wenatchee River. High intensity rainfall on
the burned area may cause flash flooding, mud slides and rock
slides. Hikers, campers, and motorists in and below the Irving Peak
burned area should take immediate precautions to protect life and
property.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4793 12107 4790 12090 4782 12082 4785 12107
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JW2 follow-up statements
791
WGUS76 KOTX 190117
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
617 PM PDT Thu May 18 2023
WAC007-190315-
/O.CON.KOTX.FF.W.0004.000000T0000Z-230519T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-
617 PM PDT Thu May 18 2023
...FLASH FLOOD WARNING FOR THE IRVING PEAK BURN SCAR REMAINS IN
EFFECT UNTIL 815 PM PDT THIS EVENING FOR WEST CENTRAL CHELAN
COUNTY...
At 617 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain over the Irving Peak Burn Scar. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Little Wenatchee River Drainage. The debris flow
can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding caused by thunderstorms
in and around the Irving Peak Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Irving Peak Burn Scar.
Some locations that will experience flash flooding include...
Riverside Campground and Lake Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The affected areas are in and below the Irving Peak burn scar
northwest of Lake Wenatchee, including the steep slopes of along
White River and Little Wenatchee River. High intensity rainfall on
the burned area may cause flash flooding, mud slides and rock
slides. Hikers, campers, and motorists in and below the Irving Peak
burned area should take immediate precautions to protect life and
property.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4793 12107 4790 12090 4782 12082 4785 12107
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JW227 WGUS76 KOTX 190314 FFSOTX Flash Flood Statement National Weather Service Spokane WA 814 PM PDT Thu May 18 2023 WAC007-190324- /O.EXP.KOTX.FF.W.0004.000000T0000Z-230519T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chelan WA- 814 PM PDT Thu May 18 2023 ...FLASH FLOOD WARNING FOR THE IRVING PEAK BURN SCAR WILL EXPIRE AT 815 PM PDT THIS EVENING FOR WEST CENTRAL CHELAN COUNTY... The heavy rain has ended. Please continue to heed remaining road closures. LAT...LON 4793 12107 4790 12090 4782 12082 4785 12107 $$ JW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:06 PM PDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 18, 3:06 PM PDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Spokane WA 306 PM PDT Thu May 18 2023 .SYNOPSIS... The Inland Northwest will experience isolated showers and thunderstorms again today. Some thunderstorms will be capable of locally heavy rain, small hail, and frequent cloud to ground lightning. Temperatures Friday and Saturday will climb into the upper 80s and 90s, potentially breaking records. Many rivers will be running swiftly over the next couple of weeks as above average temperatures cause mountain snow to melt rapidly. Changes arrive early next week with a cold front passage Sunday that will bring near normal temperatures and another chance of afternoon showers early next week. && .DISCUSSION... Today through Saturday: A mix of weather going on in the near term across the Northwest. Smoke from wildfires in Alberta, Canada has been making an appearance on area air quality sensors, seen in various GOES-18 satellite channels, and was visibly seen in the sunset last night and sunrise this morning. This smoke was being pushed south into MT/ID/WA from a shortwave that gave us a northerly wind direction. Currently, we're seeing some degraded air quality over eastern Washington, parts of northern Idaho and over into Montana. As conditions fluctuate, check with ID DEQ and WA Ecology for the latest air quality conditions. We will begin to see a southwesterly push of wind which will clear out the smoke from south to north Friday and through the weekend as we await an incoming frontal feature late weekend. Speaking of winds shifting to the southwest Friday, we are under the influence of a high pressure ridge which is sliding eastward. Before it fully moves east, the strengthening is taking place. The warmest temperatures of the week (and year so far) will take place Saturday. Considering what the normal temperatures are for this time of year (69-74F), we will see temperatures climb close to 20F above normal. The probability of seeing 90F temperatures at several locations are quite high: Spokane are 82%, Pullman 26%, Lewiston 98% (though the forecast for Lewiston is 94F), Moses Lake 95%, Wenatchee 75%, Omak 72%. Many locations will see near record high temperatures threatened Saturday. Shower and thunderstorm chances will mostly be confined to the higher terrain/mountain areas Friday and Saturday. Steering flow Friday will be a bit better compared to today (5-10 knots) as storms should move a bit better and have less of a threat of heavy rain or flooding. Although, precipitable water values remain close to 200% of normal through early this weekend. Saturday has a better chance of thunderstorms (15-25%) over the Cascade mountains and adjacent valleys into the northern mountains. /Dewey Sunday through Thursday: Transition starts on Sunday as the upper level ridge responsible for the very warm temperatures in the early part of the weekend shifts eastward as a negatively tilted trof runs up the west side of it. In addition to cooling down daytime high temperatures 6 to 12 degrees in comparison to Sunday there will be gusty/breezy southwest winds and a steering flow promoting any showers and thunderstorms that form to move from southwest to northeast at 25 to 30 mph. Monday and Tuesday a compact upper level low and associated cold pool will linger in close proximity with some overhang into Eastern Washington and North Idaho thus a mention of showers and thunderstorms remain in place but primarily north of a line from Wenatchee to Moscow/Pullman. Coolest afternoon high of the seven day forecast appears to be Monday followed with the coldest morning lows of the seven day Tuesday.The expectation is this upper level low will lift to the northeast but a general trof and some associated weak instability will remain into Thursday thus a very slight warming trend in temperatures coupled with some lingering spotty pops for hit and miss showers and thunderstorms mostly for the mountains. /Pelatti && .AVIATION... 18Z TAFS: The influx of mid and high level smoke from wildfires burning in northern portions of British Columbia, Alberta, and will linger over the region the next couple days. So far surface visibility restrictions to 6 miles or less has been mainly limited to Canada and NW Montana, and as of this morning we're seeing impacts to the Palouse area visibility down to around 6 SM with influx of northeasterly winds. The main threat of thunderstorms this afternoon shifts to the Cascades with a 20% chance of a thunderstorm going over KEAT. /Dewey && .PRELIMINARY POINT TEMPS/POPS... Spokane 59 87 60 90 61 84 / 0 0 0 0 10 30 Coeur d'Alene 57 86 59 89 60 83 / 0 0 0 0 10 40 Pullman 57 84 59 87 60 80 / 0 0 0 0 10 30 Lewiston 62 91 64 94 65 89 / 0 0 0 0 10 30 Colville 56 88 57 91 58 86 / 10 10 0 10 20 60 Sandpoint 56 84 57 87 58 81 / 10 10 0 0 10 60 Kellogg 59 84 62 87 63 82 / 0 10 0 0 10 50 Moses Lake 60 92 62 96 62 88 / 10 0 10 0 20 10 Wenatchee 63 91 65 93 63 83 / 10 10 10 10 20 10 Omak 61 91 62 92 61 88 / 10 0 0 10 20 30 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
In the hours before
Special weather statement, May 18, 2:33 PM PDT, 2 hours 45 minutes before
Special Weather Statement National Weather Service Spokane WA 233 PM PDT Thu May 18 2023 WAZ038-182200- Okanogan Highlands WA- 233 PM PDT Thu May 18 2023 ...A strong thunderstorm will impact portions of northeastern Ferry County through 300 PM PDT... At 232 PM PDT, Doppler radar was tracking a strong thunderstorm near Sherman Pass, or 52 miles east of Omak, moving southwest at 5 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northeastern Ferry County 2 miles east of Sherman Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4874 11837 4862 11823 4857 11844 4866 11852 TIME...MOT...LOC 2132Z 058DEG 5KT 4862 11841 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH SVH
Special weather statement, May 18, 3:27 PM PDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Spokane WA 327 PM PDT Thu May 18 2023 IDZ001-WAZ037-182300- Northern Panhandle ID-Northeast Mountains WA- 327 PM PDT Thu May 18 2023 ...A strong thunderstorm will impact portions of northwestern Bonner and northeastern Pend Oreille Counties through 400 PM PDT... At 327 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Nordman, or 33 miles west of Bonners Ferry. This storm was nearly stationary. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northwestern Bonner and northeastern Pend Oreille Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4880 11694 4869 11694 4869 11713 4881 11715 TIME...MOT...LOC 2227Z 096DEG 3KT 4876 11705 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH SVH
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:00 PM PDT | Special Weather Statement | OTX | Okanogan | 30 min |
| May 18, 9:18 PM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
| May 19, 3:07 PM PDT | Special Weather Statement | OTX | Ferry | 23 min |
Nearby
Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.